Are Narcan and Naloxone the Same Thing?

Chances are, you’ve heard of the life-saving drug Narcan, but you may have questions. For example, are Narcan and naloxone the same thing, and what are they used for?

The following provides an overview of Narcan and naloxone, and answers this question, along with others you may have.

Narcan (Naloxone) | Are Narcan and Naloxone the Same Thing?
Narcan is the brand name of the generic drug naloxone, so when someone asks are Narcan and naloxone the same thing, the answer is yes in that naloxone is the active ingredient in Narcan. Narcan (naloxone) is designated as an opiate antidote, meaning it can reverse the effects of opioids after someone has taken them. Opioids are currently part of a dangerous and often deadly drug epidemic in the U.S., and this class of drugs includes prescription pain relievers, as well as heroin. When someone takes opioids, whether it be in the prescription drug form or an illegal street drug like heroin, it binds to opioid receptors in the brain, where it then slows down the activity of the central nervous system. When someone takes opioids, you’ll notice that they experience a high, and then they become very drowsy and may nod off at strange times. This is because the activity of their CNS has slowed. The effects of this slow-down can eventually wear off, but if someone takes too high a dose of opioids, their breathing may slow to the point that they can’t be woken from a state of sedation, they go into a coma, or they die. This is an opioid overdose. Narcan (naloxone) can be used to reverse the effects of opioids on the central nervous system if they overdose.
Narcan or naloxone works by knocking opioids out of opiate receptors in the brain. Once someone takes a dose of this drug, it becomes easier for them to breathe, and they will come out of their state of sedation. It usually takes Narcan only about five minutes to start working, and with Narcan and naloxone, it’s important that it be taken as quickly as possible, to prevent brain damage from a lack of oxygen. Narcan or naloxone is known as an opioid agonist, which just refers to the fact that it binds to opioid receptors and knocks the drugs away while reversing and blocking the effects of other opioids. Generally, Narcan and naloxone are considered to be very safe, and it only affects people with opioids in their system. If someone takes Narcan and they haven’t overdosed on opioids, they won’t get high or experience anything, and there’s no risk of addiction with Narcan. A person can start going through opioid withdrawal, however, if they take Narcan. Symptoms of opioid withdrawal may include rapid heart rate, changes in blood pressure, sweating, nausea, vomiting, and shakiness. Narcan can be administered via intramuscular injection into the muscle of the arm, thigh or buttocks, and it’s also available as a nasal spray. When someone is given Narcan (naloxone), it usually takes about five minutes for it to start working, and sometimes multiple doses are necessary if someone takes the initial dose and they still seem to be showing signs of an overdose.
Naloxone is a prescription drug, but in many states, it’s possible to purchase it in pharmacies without a prescription. Law enforcement and first responders may also have it, and there are community naloxone distribution programs available in some states. The American Medical Association endorses the training of people to use Narcan as a way to prevent overdoses, and the use of this drug is considered an important part of overdose prevention strategies. People are encouraged to learn the signs of an opioid overdose if they have a family member or loved one who struggles with drug use. For example, some of the signs of an opioid overdose that could require Narcan (naloxone) include unusual drowsiness, or the inability to wake someone, breathing problems where breathing seems slow or shallow, and pinpoint pupils.
We touched on this briefly above, but is Narcan and naloxone the same thing? They are the same thing, and Narcan is a brand name of the drug, while naloxone is a generic name, but both achieve the same things. Finally, if Narcan (naloxone) is administered, emergency treatment should be sought out immediately after. It may also still be necessary to administer CPR even after giving a dose of Narcan while waiting for emergency services providers. If the signs of an opioid overdose appear after Narcan has been administered, another dose can be given two to three minutes after the first dose, using a new Narcan nasal spray. There’s no risk of overdosing on the Narcan itself, and if someone takes Narcan and they’re not experiencing an opioid overdose, they will go into immediate opioid withdrawal. This is uncomfortable, but it’s not life-threatening.
Are Narcan and Naloxone the Same Thing?
5 (100%) 2 votes